Michigan, 2010

Tornado and Damaging Winds in Michigan, July 18, 2010

July 18, 2010 · NWS GRR · 3 events in 2 counties and zones

Severe weather impacted portions of southwestern Kent and northeastern Allegan County. A tornado damaged a home and broke or uprooted several trees just northeast of Wayland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe weather impacted portions of southwestern Kent and northeastern Allegan County. A tornado damaged a home and broke or uprooted several trees just northeast of Wayland.

A series of wet microbursts occurred across southwestern Kent county, resulting in several reports of wind damage. A roof was lifted off of a garage in Wyoming, a shed was destroyed and some structural damage occurred to one home by wind gusts estimated up to 80 mph. Several trees and power lines were blown down in the Wyoming and Cutlerville areas. Eight wood and metal sheds were flipped and destroyed at a store just northwest of Cutlerville. Several trees were uprooted or snapped at the Linus Palmer golf course.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 18, 11:10 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 11:10 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT SUN JUL 18 2010

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(359 AM EDT SUN JUL 18 2010)
THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY AS LOW
PRESSURE AND A COLD FRONT CROSSES THE REGION.  MOST OF THE STORMS
WILL BE EAST OF THE AREA BY THIS EVENING.  THE NEXT CHANCE OF RAIN
WILL COMING MONDAY NIGHT AS THE COLD FRONT STALLS TO OUR SOUTH AND A
WAVE OF LOW PRESSURE TRACKS ALONG IT.  SEVERE POTENTIAL WITH THIS
SYSTEM APPEARS TO BE LOW...HOWEVER FAR SOUTHERN LOWER MICHIGAN COULD
SEE A SOAKING RAIN THAT COULD LAST INTO TUESDAY.

&&

.SHORT TERM...(1210 PM EDT SUN JUL 18 2010)
(TODAY THROUGH TUESDAY)
OBVIOUSLY WE ARE MONITORING THE THREAT FOR SEVERE WEATHER FOR THIS
AFTERNOON AND EVENING ACROSS THE AREA.

RADAR CURRENTLY INDICATES A LINE OF STRONGER STORMS TRYING TO
ORGANIZE A BIT ACROSS CENTRAL LAKE MICHIGAN. THIS LINE OF STORMS IS
VERY LIKELY AT THE LEADING EDGE OF THE 30-35 KNOT LLJ THAT IS
TRANSLATING TOWARD THE AREA. SPC MESO-ANALYSIS PAGE SHOWS THAT THIS
LINE HAS VERY LITTLE IF ANY LOW LEVEL CAPE ASSOCIATED WITH IT...THAT
IT IS AN ELEVATED BATCH OF STORMS. WE EXPECT THAT THIS LINE WILL
AFFECT AREAS NORTH OF I-96 OVER THE NEXT FEW HOURS...AND IS EXPECTED
TO PRODUCE SOME SMALL HAIL AND SOME POSSIBLE WIND GUSTS TO 40-50 MPH
IF SOME OF THE DOWNDRAFTS CAN PUNCH DOWN THROUGH THE INVERSION UP
THERE.

THEN THE MAIN FOCUS IS DOWN WHERE THE SFC/ML BASED CAPE IS EXPECTED
TO HAVE THE BEST CHANCE TO BUILD THIS AFTERNOON IF SOME CLEARING CAN
TAKE PLACE. SFC LOW CENTER ACROSS SRN WI AND NRN IL WILL BE MOVING
TO THE EAST THIS AFTERNOON. QUITE A BIT OF CONVECTIVE DEBRIS ACROSS
THE AREA FROM THE MCS THAT OCCURRED ACROSS MN AND WI LAST NIGHT.
THIS DEBRIS IS IN THE PROCESS OF DISSIPATING AND CLEARING IS ALSO
WORKING IN FROM THE WEST.

WE BELIEVE THAT TEMPS WILL QUICKLY RISE AS THE CLEARING BUILDS IN
AND 30 KNOT LLJ HELPS TO ADVECT IN THE WARMER AND HIGHER DEW POINTS
AHEAD OF THE SFC LOW. MODELS ARE PROGGING THAT ML CAPES ARE EXPECTED
TO BUILD TO OVER 2000 J/KG ALONG AND SOUTH OF I-96. THE BEST
INSTABILITY WILL BE SOUTH OF I-94 WHERE VERY LITTLE CLOUD COVER WAS
EXPERIENCED.

THERE ARE INDICATIONS ON THE VIS SATELLITE IMAGERY THAT THE LINE OF
ELEVATED STORMS COULD EXPAND SOUTHWEST INTO SRN WI AND THEN MOVE IN
LATER THIS AFTERNOON. WE WILL HAVE TO CONTINUE TO MONITOR HOW MUCH
WE CAN DESTABILIZE. IF WE CAN DESTABILIZE FAIRLY QUICKLY...WE
BELIEVE THAT SEVERE WILL BE LIKELY WITH THE MAIN THREAT STILL
EXPECTED TO BE DAMAGING WINDS. A DECENT AMOUNT OF CAPE IS EXPECTED
IN THE -10 TO -30C LAYER...SO LARGE HAIL WILL BE POSSIBLE. THE
PROXIMITY TO THE SFC LOW/WARM FRONT ALONG WITH SOME FAIR LOW LEVEL
SHEAR KEEPS A TORNADO POSSIBLE....HOWEVER SOMEWHAT HIGH LCL/S
/1500M/ MAY NEGATE THAT THREAT A BIT.

SEVERE STORMS SHOULD BE TO OUR EAST BY EARLY EVENING.  HOWEVER HAVE
KEPT LOW CHANCE POPS GOING FOR THE EARLY EVENING AS A FEW RANDOM
SHOWERS OR STORMS WILL BE POSSIBLE AS THE COLD FRONT EXITS.

THE FRONT HANGS UP TO OUR SOUTH AND THE MODELS INDICATE A WAVE OF
LOW PRESSURE MAY TRACK ALONG IT MONDAY NIGHT INTO TUESDAY.  SEVERE
POTENTIAL SHOULD BE MINIMAL IN THIS TIME FRAME...HOWEVER THERE WILL
BE THE POTENTIAL FOR HEAVY RAIN ACROSS THE SOUTHERN CWA.  THERE
STILL IS A FAIR AMOUNT OF DIFFERENCES IN THE MODELS ON HOW THIS
UNFOLDS.  SO HAVE MAINTAINED CHANCE POPS...HIGHEST IN THE SOUTH.

&&

.LONG TERM...(1007 AM EDT SUN JUL 18 2010)
(WEDNESDAY THROUGH SUNDAY)
LATEST MODEL RUNS FOR THE LONG TERM INDICATE LITTLE TO NO CHANGE IS
NEEDED FOR THE FCST. ZONAL FLOW IS EXPECTED TO HOLD IN ACROSS THE
NRN HALF OF THE COUNTRY. THIS ZONAL FLOW WILL CONTINUE TO INTERACT
WITH THE VERY WARM AND VERY MOIST CONDITIONS JUST SOUTH OF THE JET.
IT STILL APPEARS THAT THERE WILL BE NUMEROUS CHCS OF CONVECTION THIS
WEEK WITH THE NEARLY STATIONARY FRONTAL BOUNDARY EXPECTED TO SET UP
SHOP JUST SOUTH OF THE AREA. AS WAVES OF LOW PRESSURE MOVE ALONG
IT...THIS FRONT WILL TRY TO BULGE TO THE NORTH AND WILL SUPPORT THE
THREAT FOR CONVECTION.

WE DID TRY TO PIN DOWN A COUPLE OF OPPORTUNITIES WHERE THE THREAT
MAY BE A LITTLE LESS BEHIND A COUPLE OF STRONGER WAVES INDICATED BY
MULTIPLE MODELS. IT APPEARS THAT WED MAY HAVE A BETTER CHC OF BEING
A LITTLE DRIER THAN THE REST OF THE WORK WEEK AS A STRONGER WAVE
PUSHES THE FRONT A LITTLE FARTHER SOUTH. NEXT SUNDAY ALSO HAS THE
POTENTIAL OF BEING DRY AS ANOTHER STRONGER WAVE MOVES THROUGH ON SAT
AND PUSHES THE FRONT SOUTH IN ITS WAKE.

&&

.AVIATION...(717 AM EDT SUN JUL 18 2010)
VFR CONDITIONS THROUGH THIS MORNING EXCEPT FOR SOME 3 TO 5 MILE
VISIBILITIES IN HAZE OR LIGHT FOG AT AZO. THUNDERSTORMS SHOULD BE
MOVING INTO WESTERN LOWER MICHIGAN BY 18Z THEN SPREADING EAST AND
PERSISTING THROUGH THE AFTERNOON ALONG A SLOW MOVING COLD FRONT.
SOME AREAS OF MVFR AND ISOLATED IFR IN THE HEAVIER THUNDERSTORMS
THIS AFTERNOON. COVERAGE AND DURATION OF THE THUNDER IS HARD TO PIN
DOWN SO WILL KEEP THE VCTS IN THE FORECAST THOUGH THE AFTERNOON.

WINDS WILL BECOME GUSTY SUNDAY AFTERNOON. EXPECTING GUSTS TO AROUND
20 KNOTS. STRONG THUNDERSTORM WIND GUSTS ARE POSSIBLE WITH THE
THUNDERSTORMS... BUT TOO EARLY TO SAY IF ANY TAF SITES WILL BE
IMPACTED BY THIS THREAT.

THE SHOWERS WILL END AND WINDS WILL DROP OFF TO UNDER 10 KNOTS
TONIGHT. LIGHT FOG AND HAZE WILL AGAIN BECOME POSSIBLE TONIGHT AS
LOW LEVEL MOISTURE REMAINS BEHIND THE FRONT.

&&

.MARINE...(359 AM EDT SUN JUL 18 2010)
THE LAKE WILL BECOME ROUGH THROUGH THE DAY AS 15 TO 20 KNOTS WINDS
ACCOMPANY THE APPROACHING WEATHER SYSTEM.  AT THIS POINT I AM NOT
THINKING WE WILL REACH SCA CRITERIA...HOWEVER CONDITIONS WILL BECOME
MORE SUITED FOR THE MORE SEASONED BOATER BY AFTERNOON.  WINDS WILL
PIVOT FROM SOUTH THIS MORNING TO WEST BY EVENING.

CONDITIONS ARE EXPECTED TO IMPROVE AFTER SUNSET THIS EVENING AS THE
STORM SYSTEM EXITS AND WINDS DIMINISH.  RATHER LIGHT WINDS AND LOW
WAVES ARE EXPECTED AFTER MIDNIGHT AND THIS WILL CONTINUE THROUGH
MONDAY NIGHT.

&&

.HYDROLOGY...(359 AM EDT SUN JUL 18 2010)
TODAY/S ROUND OF STORMS SHOULD BE FAIRLY FAST MOVERS OF AROUND 40
MPH WHICH SHOULD LIMIT ANY ONE AREA FROM RECEIVING HIGH RAINFALL
TOTALS.  MOST AREAS SHOULD SEE AROUND A HALF INCH OF RAIN...WITH
LOCALIZED AREAS PERHAPS SEEING AS MUCH AS AN INCH OF RAIN.  OVERALL
THE HYDRO THREAT APPEARS LOW.

ITS UNCLEAR HOW THE MONDAY NIGHT AND TUESDAY EVENT WILL UNFOLD.  BUT
THERE IS POTENTIAL FOR HEAVY RAINS ACROSS FAR SOUTHERN LOWER MI.  A
STATIONARY FRONT WILL LIE NEAR THE MI/IN BORDER AND WAVES OF HEAVY
RAIN WILL TRACK ALONG IT.  WHERE EXACTLY THIS SETS UP THOUGH IS THE
QUESTION.  PWAT VALUES CLIMB TO NEAR TWO INCHES LEADING TO THE
CONCERN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....NONE.

&&

SYNOPSIS:     JK
SHORT TERM:   JK/NJJ
LONG TERM:    NJJ
AVIATION:     OSTUNO
MARINE:       JK
HYDROLOGY:    JK
Hazardous weather outlook, Jul 18, 4:58 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
558 AM EDT SUN JUL 18 2010

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-191000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
558 AM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE PRIMARY THREAT
IS DAMAGING WINDS BUT LARGE HAIL AND AN ISOLATED TORNADO ARE
POSSIBLE. LOCALIZED FLOODING FROM HEAVY THUNDERSTORM RAINS ARE
POSSIBLE AS WELL. THIS AFTERNOON AND EVENING ARE THE MOST LIKELY
TIME FOR SEVERE WEATHER AND THE MOST LIKELY PLACE WILL BE SOUTH OF
INTERSTATE 96.

STORM MOTION WILL BE FROM WEST TO EAST AT ABOUT 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE ON THURSDAY AND
THURSDAY NIGHT. STRONG THUNDERSTORMS ARE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO

In the hours before

Special weather statement, Jul 18, 11:45 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT SUN JUL 18 2010

MIZ037-043-181730-
MASON-OCEANA-
1245 PM EDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
LUDINGTON TO 4 MILES WEST OF PENTWATER TO 23 MILES SOUTHWEST OF
PENTWATER...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  PENTWATER...          HAMLIN LAKE...        LITTLE POINT SABLE...
  BIG SABLE POINT...    LUDINGTON STATE PARK...
  SUMMIT TWP...         SILVER LAKE STATE PARK...
  LUDINGTON...          MEARS...              HART...
  VICTORY TWP...        CRYSTAL VALLEY...     SHELBY...
  SCOTTVILLE...         NEW ERA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4369 8654 4373 8649 4381 8643 4396 8646
      4405 8653 4408 8652 4412 8644 4412 8605
      4374 8605 4348 8607 4348 8646 4364 8655
TIME...MOT...LOC 1644Z 270DEG 20KT 4403 8655 4377 8650
          4351 8670

LAURENS
Special weather statement, Jul 18, 1:05 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
205 PM EDT SUN JUL 18 2010

MIZ044-050-056-181900-
MUSKEGON-NEWAYGO-OTTAWA-
205 PM EDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
MUSKEGON TO 6 MILES WEST OF GRAND HAVEN...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  GRAND HAVEN...        CLOVERVILLE...        SPRING LAKE...
  PORT SHELDON...       FRUITPORT...          WOLF LAKE...
  SULLIVAN...           OLIVE CENTER...       NUNICA...
  SULLIVAN...           OLIVE CENTER...       RAVENNA...
  COOPERSVILLE...       RAVENNA...            EASTMANVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4333 8584 4282 8580 4284 8622 4302 8624
      4312 8628 4335 8642
TIME...MOT...LOC 1805Z 274DEG 26KT 4330 8617 4303 8630

NJJ
Special weather statement, Jul 18, 1:50 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
250 PM EDT SUN JUL 18 2010

MIZ050-056-057-064-181945-
ALLEGAN-KENT-MUSKEGON-OTTAWA-
250 PM EDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF GRAND RAPIDS TO 15 MILES WEST OF SAUGATUCK...MOVING EAST AT 30
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4322 8608 4323 8538 4261 8561 4262 8624
      4270 8622 4297 8623 4305 8625
TIME...MOT...LOC 1849Z 268DEG 28KT 4320 8583 4267 8647

NJJ
Special weather statement, Jul 18, 2:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
327 PM EDT SUN JUL 18 2010

MIZ056-057-064-065-182030-
ALLEGAN-BARRY-KENT-OTTAWA-
327 PM EDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM 9 MILES
NORTHWEST OF GRAND RAPIDS TO 6 MILES SOUTH OF ALLEGAN...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4311 8532 4243 8531 4243 8609 4309 8607
TIME...MOT...LOC 1926Z 273DEG 27KT 4304 8578 4245 8578

NJJ
Local storm report, Jul 18, 2:43 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 PM EDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       ALLENDALE               42.97N 85.95W
07/18/2010  M1.25 INCH       OTTAWA             MI   TRAINED SPOTTER

            RAINFALL TOTAL FROM THE PAST HOUR.

&&

MKALEMBK

The radar

The Grand Rapids radar (KGRR), 12 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Kent

When
July 18, 2:45 PM EST to 3:03 PM EST
Where
Kent County, 0.6 mi SW of Fisher to 1.48 mi ENE of Cutlerville
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
42.864, -85.688

An NWS storm survey team concluded that a series of wet microbursts across southwestern Kent county produced wind gusts ranging from 60 up to 80 mph, which brought down several trees and power lines in the Wyoming and Cutlerville areas and also flipped over and destroyed 8 wood and metal sheds at a store near Cutlerville.

Tornado, Allegan

When
July 18, 3:08 PM EST to 3:10 PM EST
Where
Allegan County, 0.82 mi SSE of Green Lake to 0.91 mi SE of Green Lake
Rating
EF0
Path length
0.34 mi
Path width
75 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
42.740, -85.571

A tornado resulted in damage to a house approximately 5 miles to the northeast of Wayland. The roof of the home sustained damage with shingles removed and scattered northeast. A wooden swing set was thrown into the east side of the home. A 2x4 was impaled into a pickup truck door located in the driveway. The tornado traveled northeast into wetlands. Tree branches were snapped and a few trees were uprooted. A barn sustained minor damage and a chicken coop was destroyed. Two homes and a barn had minor shingle loss and one home had a screen door torn from the home.

Thunderstorm Wind, Kent

When
July 18, 4:10 PM EST
Where
Kent County, 0.69 mi N of Caledonia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.790, -85.520

A trained spotter reported that several power lines were blown down in Caledonia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyThe tornado archive for Michigan, 2010Warnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234147, 234280, 245292.